First, I feel I should apologize for taking so long to update everyone on my treatment. I will provide a brief update here, and try to be more diligent going forward. Being active and productive on a daily basis takes a lot of effort.
So, here’s what I’m doing. Every Monday, Wednesday, and Friday, I give myself two shots of interferon medication. I am very fortunate to be able to give do the shots myself at home, instead of having to go to the treatment center three times a week. It means that I can take the shots later in the day versus early-afternoon (or during business hours). I have to admit, I was fearful at first – injecting myself. But God continues to be faithful. I’m settling into a routine.
The side effects from the shots can be pretty rough, so says my oncologist. When I first started, she didn’t expect that I would be able to complete the entire 48 weeks. She said that most people don’t. However, she assured me that every week I take the medicine, it’s a blessing. After my last appointment, she was surprised at how well I am handling the meds. If this is “good”, I feel for the people who really have trouble.
So, here’s the routine. Monday evening, I give myself shots. Tuesday, I am exhausted or achy or nauseous. Wednesday, I start feeling a little more like myself, just about the time for another shot. Then Thursday I feel bad and stronger on Friday. Shot on Friday night, with LOTS of sleep on Saturday. Sunday is a day for a very long nap to recover and start all over on Monday.
I take the shots between 6 and 6:30 pm, giving my body 12 full hours to process the medication and have whatever immediate reaction I am going to have. What I think happens during those 12 hours is that my fever spikes, bringing with it the chills, body aches, and then the sweats when the fever breaks. The one time I took the shot at the doctor’s office, I had a 103 fever by midnight. The other time that I took the shot later, 9 pm, I could hardly walk when it was time for work. THAT was a long, horrible day. Because of the fatigue, sleep does come easy. For that, I am grateful.
Fortunately, I have had only one day where I was nauseous – sick enough that I was unable to work. Most of the time, I am completely exhausted. When I don’t react with fatigue, then I am sore – body aches like when you have the flu.
Interferons can also cause depression. If/when I do feel depressed, I think it is more because I am completely and totally exhausted. Everything takes so much effort. Sometimes, if I think about how much longer I’ve got – 43 weeks, I get very discouraged. It’s not easy.
I’m trying hard to push through, letting the side effects disrupt my life as little as possible. I work with some really great people – who have been very encouraging and sympathetic. I don’t want to be Debby Downer, so I try to keep positive. I hate admitting the truth about how I feel. I have convinced myself that most people don’t want to hear it day after day.
As always, thanks for the continued prayers and encouragement. I am so very grateful that I don’t have to walk this path alone.